Approximately half of hospitalized patients receive antibiotics, and more than 10% of these patients have a penicillin allergy documented in the medical record.1 Hospitalized patients with ongoing infections who report an allergy to penicillin have an increased risk of adverse drug events, including Clostridioides difficile infection, when not treated with a β-lactam antibiotic.2 Allergy assessment with or without diagnostic testing disproves more than 90% of documented penicillin allergies.1
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Blumenthal KG, Kuper K, Schulz LT, et al. Association Between Penicillin Allergy Documentation and Antibiotic Use. JAMA Intern Med. Published online June 29, 2020. doi:10.1001/jamainternmed.2020.2227
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: